8 months ago my husband ended up in the hospital with a blood clot in his lung after surgery on his ankle. He was on a blood thinner for 6 months. We would like to visit our daughter in Australia, and our family doctor said that it was too risky for my husband to fly that distance. Can you tell me if that is true, and would be safer if he went back on a blood thinner? Thank you.
There is an increased risk of deep vein thrombosis (DVT) with long flights, but these can be significantly reduced. You should visit your daughter. From your description, it appears that your husband’s blood clot was surgically related. That is, had he not had the surgery, he would in all likelihood not have had a blood clot spontaneously.
The risk of a long flight can be greatly reduced by the use of support hose, standing and walking every 2 hours or less, period leg muscle stretching and contraction while seated and heel raises on one’s toes while standing in place at your seat. Some airlines even provide an in-flight exercise video, one of which is called Air Aerobics.
The administration of aspirin as long as there are no contraindications or another medicine to reduce platelet adhesiveness should be considered.
If there is still much concern, re-initiation of Coumadin® (warfarin) might be considered.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.